ARNOLD WALD, M.D.; HARVEY MENDELOW, M.D.; JOHN G. BARTLETT, M.D.
In recent years pseudomembranous colitis has most often been described in a setting of antibiotic therapy. Recent studies have implicated toxin-producing clostridia organisms in the intestine in the pathogenesis of antibiotic-associated pseudomembranous colitis (1-3). Clinical disease has been reported to occur as late as three weeks after discontinuing antibiotic therapy (4). To our knowledge, all but one of the reported cases of pseudomembranous colitis in which the clostridia toxin has been found in fecal extracts have occurred in the setting of antibiotic therapy. This report describes a previously healthy woman who was found to have pseudomembranous colitis without known exposure
Learn more about subscription options.
Register Now for a free account.
WALD A, MENDELOW H, BARTLETT JG. Non-Antibiotic-Associated Pseudomembranous Colitis Due to Toxin-Producing Clostridia. Ann Intern Med. 1980;92:798–799. doi: 10.7326/0003-4819-92-6-798
Download citation file:
Published: Ann Intern Med. 1980;92(6):798-799.
Results provided by:
Copyright © 2017 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use
This PDF is available to Subscribers Only